Blood cancers

High-dose azathioprine linked to increased NHL risk for transplant patients


High-dose azathioprine has been independently associated with a moderate risk of both early and late non-Hodgkin lymphoma (NHL) in liver, heart and lung transplant patients.

New research published in the British Journal of Haematology advocates avoiding high-dose azathioprine if possible, minimising dose and the careful surveillance of patient subgroups at high risk.

“In this population-based study of adult Australian liver, heart and lung transplant recipients with longitudinal data on immunosuppression, we provide the first evidence that a high dose of azathioprine is independently associated with a moderate risk of both early and late NHL,” the authors wrote.

The rate of NHL was highest during the first year post-transplantation, decreased sharply during the second year, and peaked again after the fifth year.

Co-author, Associate Professor Claire Vajdic, head of the Cancer Epidemiology Research Unit at the University of NSW Centre for Big Data Research in Health, said the take home message from the research for clinicians was to consider other drugs before azathioprine.

“If you’ve got a new patient you would probably start them on something else,” she said. “The drugs have markedly improved over time and there are alternatives.”

However, if a patient was stable on azathioprine, or if other immunosuppressive agents were ineffective, there could still be a case for using the drug.

“The absolute risk is quite small in the context of everyone who has had an organ transplant and is on immunosuppression,” Professor Vajdic told the limbic. “If a patient is stable it’s a big thing to mess with their immunosuppressants.”

She said it was helpful to assess excess risks of NHL before starting a new patient on azathioprine, such as markers for Epstein-Barr virus, family history of lymphoma or other inflammatory conditions.

The link between azathioprine and serious disease is not new – in 2013 an article published in the American Journal of Epidemiology revealed increased risks of lymphoma and skin cancer associated with azathioprine use among patients with inflammatory bowel disease.

Professor Vajdic said that while it appeared evidence of significant risk was getting stronger, absolute risk was still low.

However she said it was possible the safety of the drug could be reviewed by the TGA if further studies reinforce what has already been learned.

“That is going to be a highly contentious issue because transplant saves lives and immunosuppression therapy is an integral part of that,” she said.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic